Oregon, 2004

Strong Wind in Oregon, October 30, 2004

October 30, 2004 · NWS PDT · 1 event in 1 county or zone

A wind gust estimated at 45 knots caused a defective power pole on north Highway 395 to lean over on its side. The power pole was held up by other electrical lines, and did not fall onto the highway below.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A wind gust estimated at 45 knots caused a defective power pole on north Highway 395 to lean over on its side. The power pole was held up by other electrical lines, and did not fall onto the highway below. A nearby weather station in Hermiston reported a peak wind gust of 40 MPH at 1:38 PM PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Oct 30, 1:34 PM PST, 1 minute earlier.

Area forecast discussion, Oct 30, 1:34 PM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
234 PM PDT SAT OCT 30 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...STRONG WEST FLOW TO
CONTINUE THROUGH THIS EVENING. THIS WILL KEEP BREEZY TO WINDY
CONDITIONS WITH SOME AREAS OF BLOWING DUST GOING INTO THE EARLY
EVENING. WINDS SHOULD GRADUALLY DECREASE TONIGHT AS THE UPPER JET
SHIFTS SOUTH OF THE AREA AND GRADIENTS RELAX ALLOWING FOR SOME
DECOUPLING OF THE SURFACE WIND. PERSISTENT ONSHORE FLOW SHOULD ALLOW
FOR SOME SHOWERS TO PERSIST THROUGH SUNDAY...THOUGH OVERALL COVERAGE
SHOULD GRADUALLY DECREASE. BEST CHANCES WILL BE ALONG THE CASCADE
CREST AND IN THE UPSLOPE REGIONS OF THE EASTERN AND CENTRAL OREGON
MOUNTAINS. COOLER AIR MOVED INTO THE AREA TODAY AND EXPECT LOW TEMPS
TONIGHT TO BE COOLER THAN THIS MORNING...BUT WINDS SHOULD KEEP TEMPS
FROM HITTING ROCK BOTTOM. ANOTHER SYSTEM WILL MOVE TOWARDS THE COAST
SUNDAY NIGHT WITH CLOUD COVER GRADUALLY SPREADING OVER THE AREA.
SOME LIGHT RAIN MAY MAKE THE CASCADE CREST LATE SUNDAY NIGHT.
LIGHTER WINDS WILL ALLOW LOW TEMPS SUNDAY NIGHT TO DROP FURTHER THAN
TONIGHT...BUT DROP MAY BE MODERATED BY THE INCREASING CLOUD COVER.
THE NEXT SYSTEM WILL AFFECT THE AREA MONDAY AND MONDAY NIGHT. EXPECT
A CHANCE OF PRECIP MOST LOCATIONS WITH MOUNTAINS HAVING THE BEST
CHANCES. SNOW LEVELS SHOULD RISE...SO BEST SNOWS WILL BE ABOVE 5000
FEET WHEN PRECIP STARTS IN ERNEST. GKH

.LONG TERM...TUESDAY WILL SEE A COLD FRONT SAGGING SOUTHWARD ACROSS
THE FORECAST AREA BRINING THE BEST CHANCE OF PRECIPITATION DURING
THE EXTENDED PERIOD. SOME SHOWERS WILL LINGER INTO WEDNESDAY AND
WILL SEE SOME COLD MORNING LOW TEMPERATURES THROUGH MIDWEEK. THEN
HIGH PRESSURE BUILDS OVER THE REGION LATE IN THE WEEK PROVIDING
WARMER TEMPERATURES AND KEEPING THE STORM TRACK TO THE NORTH. JS

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 038 054 032 053 / 020 010 005 040
WALLA WALLA         040 054 035 054 / 020 010 005 040
TRI-CITIES          038 057 033 057 / 010 010 005 030
YAKIMA              028 055 023 054 / 010 010 005 040
HERMISTON           037 057 032 057 / 010 010 005 030
ELLENSBURG          032 050 027 050 / 010 010 005 040
REDMOND             027 049 022 054 / 030 020 005 040
LA GRANDE           033 048 030 047 / 040 030 005 050
JOHN DAY            031 049 027 050 / 030 030 010 040
THE DALLES          040 058 036 056 / 020 010 005 040
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

90
Hazardous weather outlook, Oct 30, 4:00 AM PST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
500 AM PDT SAT OCT 30 2004

ORZ041>050-WAZ024>030-311200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
500 AM PDT SAT OCT 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

BLOWING DUST
     LOWER COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA),
     LOWER COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR),
     SHERMAN COUNTY IN NORTH CENTRAL OREGON

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY...BRINGING GUSTY
WINDS AND RAIN TO THE REGION.  STRONG WESTERLY FLOW ALOFT WILL ALLOW
FOR RAINSHADOWING ALONG THE EAST SLOPES OF THE CASCADES AS WELL AS
THE COLUMBIA BASIN AND SURROUNDING VALLEYS...WHERE ONLY A SLIGHT
CHANCE OF RAIN WILL BE POSSIBLE.  PRESSURE GRADIENTS WILL ALSO
INCREASE BEHIND THE FRONT...CREATING BREEZY TO WINDY CONDITIONS
ACROSS THE REGION.  LIGHT PRECIPITATION AMOUNTS WILL COMBINE WITH
THESE GUSTY WINDS TO CREATE AREAS OF BLOWING DUST ACROSS SHERMAN
COUNTY IN NORTH CENTRAL OREGON...THE COLUMBIA BASIN...AND THE BLUE
MOUNTAIN FOOTHILLS.  COLDER AIR WILL ALSO FILTER INTO THE REGION
BEHIND THE FRONT...WITH SNOW LEVELS DROPPING TO BETWEEN 2500 AND
3500 FEET (NORTH TO SOUTH) OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WEAK RIDGING WILL BUILD ACROSS THE REGION SUNDAY AND SUNDAY
NIGHT...BRIEFLY DRYING OUT THE FORECAST.  OTHERWISE...UNSETTLED
WEATHER WILL CONTINUE THROUGH THE FIRST PART OF NEXT WEEK...AS ONE
SYSTEM MOVES THROUGH THE REGION ON MONDAY AND ANOTHER TUESDAY.
WESTERLY FLOW WILL BUILD ACROSS THE REGION WEDNESDAY AND BECOME MORE
NORTHWESTERLY THURSDAY AND FRIDAY AS A RIDGE BUILDS OFFSHORE.  AS
THE RIDGE BUILDS...DRIER CONDITIONS WILL BEGIN TO MOVE OVER THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lower Columbia Basin

When
October 30, 1:35 PM PST
Where
Lower Columbia Basin forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427542.